Repeatability in studies falls over time: Can you give this phenomenon a name?
In “The Truth Wears Off: Is there something wrong with the scientific method?” (New Yorker, December 13, 2010), Jonah Lehrer reported,
Many results that are rigorously proved and accepted start shrinking in later studies.Suggestions for names, with rationale, gladly accepted at Uncommon Descent. Also, any idea why it is happening?
[ ... ]
... now all sorts of well-established, multiply confirmed findings have started to look increasingly uncertain. It’s as if our facts were losing their truth: claims that have been enshrined in textbooks are suddenly unprovable. This phenomenon doesn’t yet have an official name, but it’s occurring across a wide range of fields, from psychology to ecology. In the field of medicine, the phenomenon seems extremely widespread, affecting not only antipsychotics but also therapies ranging from cardiac stents to Vitamin E and antidepressants: Davis has a forthcoming analysis demonstrating that the efficacy of antidepressants has gone down as much as threefold in recent decades.
[ ... ]
For many scientists, the effect is especially troubling because of what it exposes about the scientific process. If replication is what separates the rigor of science from the squishiness of pseudoscience, where do we put all these rigorously validated findings that can no longer be proved?